New information on Varenicline inconclusive: NPS
Uncertainty remains despite new research published this month linking a smoking-cessation medicine to an increased risk of heart attacks, according to NPS.
The research, published in the Canadian Medical Association Journal, suggests that the smoking cessation medicine varenicline (Champix) is linked to a small increase in the risk of serious cardiovascular events, such as heart attacks.
NPS Clinical Adviser Dr Danielle Stowasser says that although the new research found a greater rate of serious cardiovascular events with varenicline than with a placebo, there is still some uncertainty about what this means for people taking the medicine.
“Weaknesses of the study make it hard to determine whether varenicline caused the cardiovascular events and also the true size of any increased risk,” said Dr Stowasser.
“It’s important to note that the reported increased risk of experiencing a cardiovascular event for people taking varenicline needs to be weighed up against the cardiovascular benefits of quitting smoking.”
Smoking is a major risk factor for cardiovascular disease, and quitting smoking is one of the most important things people can do to reduce that risk.
“Effective methods of quitting smoking are available and include other medicines and non-drug options such as counselling support. People who are concerned about varenicline may wish to talk to their doctor about alternatives to continue their quitting efforts,” said Dr Stowasser.
NPS monitors issues with medicines through the calls made to its phone line services, and the NPS Medicines Line received 54 calls about varenicline over the past 12 months on a range of issues, very few of which concerned cardiovascular side effects. The Adverse Medicine Events (AME) Line had not received any reports from consumers of cardiovascular side effects with varenicline up to June 2011.
“Varenicline is a relatively new medicine and its full range of adverse effects is becoming clearer with time,” said Dr Stowasser.
“When starting a new medicine, people should report any new symptoms to their health professional. People taking varenicline should see a doctor immediately if they experience new or worsening symptoms of cardiovascular disease, such as chest pain, shortness of breath or trouble breathing, or pain in the legs when walking.”
NPS is currently assessing the cardiovascular event data for varenicline in light of the new information, and subscribers to our regular health professionals newsletter about new medicines, NPS RADAR, will be notified of any updates. Consumers can subscribe to Medicine Update to receive updates.
Resources for health professionals:
· Health professionals can subscribe to RADAR to be notified of any updates on varenicline: http://www.nps.org.au/health_professionals/publications/nps_radar
· Health professionals can report side effects via the TGA: http://www.tga.gov.au/hp/problem-report-howto.htm
· Health professionals can access a guide to medicines information resources on the NPS website at: http://www.nps.org.au/health_professionals/guide_to_medicines_informatio...
Resources for your patients:
· To report and discuss side effects that might be related to their medicine, your patients can call the Adverse Medicine Events (AME) Line on 1300 134 237. The side effects — but not personal details — are reported to the TGA.
· For more information about varenicline, your patients can call the Medicines Line on 1300 MEDICINE (1300 633 424).
· For help with quitting smoking, your patients can call the Quitline on 137 848.